Florida, 2021

Hail and Damaging Winds in Florida, June 13, 2021

June 13, 2021 · NWS MLB · 3 events in 2 counties and zones

A severe thunderstorm produced straight-line winds in Cocoa, which resulted in damage to two homes, in addition to tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm produced straight-line winds in Cocoa, which resulted in damage to two homes, in addition to tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 13, 10:13 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 13, 10:13 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1113 AM EDT Sun Jun 13 2021

.UPDATE...
An earlier start to convection this morning than yesterday.
Scattered showers are currently moving across northern parts of east
central Florida, mainly from Orlando northward, moving eastward
around 15 to 20 mph. Additional showers and lightning storms have
formed north of Tampa along the west coast of Florida, and are moving
eastward around 15 mph. These additional showers and storms are
expected to move across the local area from northern Osceola
county northward through the morning. Current model guidance
shows 2 potential rounds of convection today. The first round will
be this morning, mainly impacting areas from northern Brevard and
northern Osceola northward as the upper-level trough digs south
and the stationary boundary slowly moves closer to the Space
Coast. The second round is expected in the afternoon and will
persist through early evening, mainly impacting the coast and
across the north as collisions between outflow boundaries from
previous storms and the sea breeze occur. Timing of convection
this afternoon may be a little tricky, but for now the model
guidance is indicating from 2 PM to 8 PM will be the likeliest
times for storms. Forecast soundings show PW values of 1.8-2.0
inches, with a fairly moist mid layer across the north, and lower
PW values (1.5-1.7 inches) and a fairly dry mid layer across the
south, further indicating the main areas for convection will be
across the north today. Main impacts from storms today will be
heavy rain, frequent cloud- to- ground lightning, gusty winds up
to 45 mph, and small hail.

Another warm day for east central Florida with afternoon highs in
the low 90s under partly to mostly cloudy skies. Overnight lows will
be in the low to mid 70s under mostly cloudy skies.

&&

.Aviation... Scattered showers and lightning storms this morning,
mainly from MCO northward. Included a Tempo group starting 14/16Z
for 3SM TSRA first starting at KLEE and then moving eastward through
time. Brief MVFR ceilings this morning as a broad cu deck is
filtering down from the north, mainly from TIX northward. Winds
today will be SW 5-10 KT, with a sea breeze developing late across
coastal terminals before veering once again to the SW around 5 KT
overnight. A second round of showers and storms expected this
afternoon, starting around 18Z. Included Tempo groups around 22Z for
3SM TSRA for all TAF sites. VFR conditions outside of convection.

&&

.Marine...
Scattered showers this morning, mainly from Brevard northward as the
upper-level trough digs south and the stationary boundary slowly
moves closer to the Space Coast. Current buoy 41009 observations
show seas are 2 ft with winds around 12KT. Another round of showers
and storms are expected this afternoon, with cell movement from the
west, moving eastward around 15-20KT. Winds will be S/SW around 10
KT this morning before backing to S/SSE around 12 KT from Brevard
southward as the sea breeze develops this afternoon. Winds will then
veer back to S/SW overnight and decrease to around 10KT. Seas are
expected to remain 2-3ft through today and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  72  89  72 /  60  40  70  30
MCO  92  74  90  73 /  70  30  70  30
MLB  93  74  90  74 /  50  40  70  30
VRB  94  73  91  73 /  40  30  70  30
LEE  90  75  87  75 /  60  30  70  30
SFB  92  74  90  74 /  70  40  70  30
ORL  92  76  90  75 /  70  30  70  30
FPR  94  72  91  73 /  40  20  70  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Watson/Kelly
Hazardous weather outlook, Jun 13, 10:00 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1100 AM EDT Sun Jun 13 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-Brevard
County Line 20-60 nm-Volusia-Brevard County Line to Sebastian Inlet
20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-Indian River-
Okeechobee-St. Lucie-Martin-Coastal Volusia-Southern Lake-Northern
Brevard-
1100 AM EDT Sun Jun 13 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
An earlier start to scattered lightning storms today as they move
East around 20 mph across east central Florida from late this
morning through the afternoon. The primary threats in the stronger
storms will be gusty winds up to 50 mph, frequent lightning strikes
and heavy rain. If threatening weather approaches or thunder is
heard, seek shelter in an enclosed building or automobile. Picnic
shelters and porches offer no protection from the dangers of
lightning.

.FLOOD IMPACT...
Storms will be capable of producing torrential downpours of 1 to
2 inches in a 60 to 90 minute period, which may produce ponding or
temporary poor drainage flooding of poorly drained roads, urban
and low lying areas. Flooding is also possible over areas where
training of thunderstorms occur.

.EXCESSIVE HEAT IMPACT...
Peak heat index values between 102 and 104 degrees is forecast over
much of east central Florida. Remember to drink plenty of water and
take frequent breaks from spending time outside for prolonged
periods of time.

.RIP CURRENT IMPACT...
There is a moderate risk for life-threatening rip currents at all
Central Florida Atlantic beaches.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms may produce wind gusts to around 45 knots on
inland lakes, as well as the intracoastal and nearshore Atlantic
waters today. Boaters should watch for storms approaching from the
west.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered-to-numerous thunderstorms are forecast each afternoon
and early evening, with the activity increasing in coverage today
into early next week. A few stronger storms will be possible each
day, with cloud-to-ground lightning strikes, gusty winds and
torrential downpours. Offshore moving storms will also pose a
threat for locally higher winds and seas to mariners. A moderate
risk of rip currents will also continue.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate is needed.

SK

In the hours before

Special weather statement, Jun 13, 11:37 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1237 PM EDT Sun Jun 13 2021

FLZ041-141-131715-
Coastal Volusia FL-Inland Volusia FL-
1237 PM EDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL and EASTERN VOLUSIA
COUNTY UNTIL 115 PM EDT...

At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm
just west of Daytona International Speedway, or 7 miles southwest of
Daytona Beach, moving east at 20 mph. Additional strong storm near
Deland will also move East.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2927 8099 2909 8090 2890 8076 2894 8135
      2896 8137 2929 8113
TIME...MOT...LOC 1635Z 275DEG 18KT 2915 8112

Kelly
Special weather statement, Jun 13, 12:04 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
104 PM EDT Sun Jun 13 2021

FLZ045-053-131730-
Osceola FL-Orange FL-
104 PM EDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 130 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hunters Creek, or near Celebration, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Buena Ventura Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 8158 2846 8156 2850 8122 2823 8123
TIME...MOT...LOC 1703Z 275DEG 17KT 2836 8147

Kelly
Special weather statement, Jun 13, 12:36 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
136 PM EDT Sun Jun 13 2021

FLZ041-141-147-131830-
Coastal Volusia FL-Northern Brevard County FL-Inland Volusia FL-
136 PM EDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD AND SOUTHEASTERN
VOLUSIA COUNTIES UNTIL 230 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsmoor, moving east at 20 mph. Additional strong storms will
develop over northern Brevard county then push across the
intracoastal and nearshore Atlantic waters where a Special Marine
Warning is in effect.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Titusville, Cocoa, Cape Canaveral, Oak Hill and Port Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2840 8055 2837 8079 2847 8088 2851 8088
      2851 8091 2854 8094 2854 8093 2859 8094
      2861 8097 2883 8100 2897 8081 2876 8066
      2848 8050 2845 8049
TIME...MOT...LOC 1735Z 272DEG 16KT 2874 8091

Kelly

The radar

The Melbourne radar (KMLB), 69 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Orange

When
June 13, 12:39 PM EST
Where
Orange County, 3.19 mi SE of (Mco)orlando Intl Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
28.400, -81.280

The public reported penny sized hail at the US Tennis Association National Campus in Lake Nona.

Thunderstorm Wind, Brevard

When
June 13, 1:10 PM EST
Where
Brevard County, 2.8 mi WSW of Cape Canavral Misl S
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.460, -80.590

US Air Force wind tower 0403 measured a peak wind gust of 60 mph from the west-northwest.

Thunderstorm Wind, Brevard

When
June 13, 1:35 PM EST
Where
Brevard County, 2.4 mi NNW of Cocoa West
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.380, -80.770

Straight-line winds, estimated between 65-70 mph, occurred at the Cocoa Bay Mobile Home Community around 1335 LST. Based on information provided by Brevard County Emergency Management, Cocoa Fire Department, local news media, and eyewitness reports, the most significant damage occurred to two homes that had sections of their roofs uplifted. Additional damage in the community along Cocoa Bay Blvd. included downed fences, damaged screens and awnings, and large branches downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954552, 954561, 954551.